Nebraska, 2016Heavy Snow in Nebraska, January 20 to 21, 2016
January 20 to 21, 2016 · NWS OAX · 1 event in 1 county or zone
A storm system diving into the southern Plains on the evening of Wednesday January 20th was just close enough to allow for some snow over parts of southeast Nebraska. A surface boundary extending north from the system to near the Kansas and Nebraska border provided a focus for a concentrated area of heavy snowfall in Jefferson County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system diving into the southern Plains on the evening of Wednesday January 20th was just close enough to allow for some snow over parts of southeast Nebraska. A surface boundary extending north from the system to near the Kansas and Nebraska border provided a focus for a concentrated area of heavy snowfall in Jefferson County. The heavy snowfall ended by morning on the 21st, but resulted in difficult travel conditions from the significant snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 20, 5:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 20, 5:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
543 PM CST WED JAN 20 2016
.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 315 PM CST WED JAN 20 2016
THE MAIN FORECAST CONCERNS IN THE SHORT TERM IS THE POTENTIAL FOR
LIGHT SNOW...AND HOW MUCH SNOW. FOR TONIGHT...POTENTIAL IS HIGHEST
OVER SOUTHEAST NEBRASKA.
PRIMARY FEATURES NOTED FROM THE 12Z UPPER AIR CHARTS INCLUDED THE
FOLLOWING. AT 300 MB...AT 125 KNOT JET MAX WAS PUNCHING SOUTHEAST
FROM NEVADA. AT 500 MB...SEVERAL SHORTWAVE TROUGHS WERE NOTED FROM
OUR AREA WEST...WITH 12 HOUR HEIGHT FALLS OF 50-70 METERS FROM
MONTANA DOWN INTO NEW MEXICO DEPICTING THE STRONGEST WAVE. 850 MB
CHART SHOWED A GENERAL LACK OF MOISTURE IN OUR AREA. ZERO DEGREE
C ISOTHERM AT 850 MB EXTENDED FROM PARTS OF EASTERN KANSAS UP
INTO CENTRAL SOUTH DAKOTA. WARMER AIR WAS TO THE WEST.
WATER VAPOR LOOP CONFIRMED A FAIRLY STRONG WAVE FROM WESTERN
KANSAS DOWN INTO THE TEXAS PANHANDLE AND ANOTHER WAVE MOVING
TOWARD WESTERN COLORADO. SURFACE ANALYSIS AT 21Z SHOWED HIGH
PRESSURE OVER ILLINOIS AND LOW PRESSURE BACK OVER THE HIGH PLAINS.
OUR AREA WAS IN SOUTHERLY FLOW...WITH TEMPERATURES IN THE 20S AND
DEWPOINTS NOT FAR BEHIND. 18Z KOAX SOUNDING SHOWED LOW LEVEL
MOISTURE...MAINLY BELOW 880 MB...AND A DRY LAYER ABOVE THAT.
SHORT RANGE MODEL TRENDS SUGGEST PCPN WILL TRY TO SPREAD INTO OUR
WESTERN AND SOUTHERN ZONES THIS EVENING AND OVERNIGHT. EXTENT OF
DRY AIR CURRENTLY OVER THE AREA NOW (AS MENTIONED IN THE
PREVIOUSLY DISCUSSED KOAX SOUNDING) WILL HAVE SOME IMPACT ON HOW
FAR EAST THE ATMOSPHERE WILL BE ABLE TO SATURATE TONIGHT. THIS
SHOULD OCCUR MOSTLY IN AREAS SOUTH AND WEST OF LINCOLN...WITH SOME
SNOW ACCUMULATION LIKELY THERE. MODEL FCST REFLECTIVITIES ARE NOT
VERY IMPRESSIVE...KEEPING HIGHEST RETURNS TO OUR SOUTHWEST. WE
GENERALLY LOOK FOR 1 TO 3 INCHES FOR PARTS OF SOUTHEAST NEBRASKA.
THIS IS ESPECIALLY TRUE FOR JEFFERSON COUNTY AS WELL AS POINTS TO
THE SOUTH AND SOUTHWEST OF THERE. DID NOT FEEL A HEADLINE WAS
NEEDED AT THIS POINT.
USED A BLEND OF NAM/GFS/ECMWF FOR THINKING ON THURSDAY. THE MAIN
FORCING AND LIFT WILL STAY OUT OF OUR AREA THURSDAY...BUT SOME
LIGHT SNOW AMOUNTS ARE POSSIBLE. THERMAL PROFILES STILL HINT THAT
SOME POTENTIAL FOR LIGHT FREEZING DRIZZLE IN SOUTHEAST NEBRASKA
LATE TONIGHT INTO THURSDAY MORNING. SOME LIGHT SNOW COULD SPREAD
OVER THE AREA FROM THE NORTHWEST THURSDAY AFTERNOON INTO THURSDAY
NIGHT AS WELL.
HIGHS SHOULD BE MAINLY 20S THURSDAY AND FRIDAY...THEN LOWER AND
MID 30S FOR SATURDAY AS RIDGE ALOFT BUILDS EAST FROM THE ROCKIES.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 315 PM CST WED JAN 20 2016
MID LEVEL RIDGE OVER OUR AREA WILL BE FLATTENING AT THE START OF
THIS PERIOD...WITH A SHORTWAVE TROUGH MOVING ACROSS THE WESTERN
STATES. THAT WAVE WILL PUSH EASTWARD ACROSS OUR AREA FOR SUNDAY
INTO MONDAY...WITH A CHANCE FOR LIGHT SNOW.
HIGHS FROM SUNDAY THROUGH WEDNESDAY WILL BE IN THE 20S AND 30S
WITH LOWS MOSTLY IN THE TEENS.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 533 PM CST WED JAN 20 2016
MVFR TO IFR CONDITIONS ARE EXPECTED OVERNIGHT AS UPPER LEVEL
DISTURBANCE MOVES ACROSS NORTHEAST KANSAS. SNOW WILL TRY TO SPREAD
NORTHEAST FROM THIS SYSTEM BUT WILL ENCOUNTER DRY AIR WHICH MAY
ONLY RESULT IN A FEW FLURRIES AT KOMA AND KOFK. SOME LIGHT
SNOWFALL ACCUMULATIONS ARE POSSIBLE AT KLNK THURSDAY 12-18Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...KERN
Hazardous weather outlook, Jan 20, 4:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CST WED JAN 20 2016
NEZ078-088>093-211200-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
400 PM CST WED JAN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
LIGHT SNOW IS EXPECTED TO SPREAD INTO SOUTHEAST NEBRASKA TONIGHT.
LIGHT SNOW IS ALSO POSSIBLE THURSDAY. TOTAL SNOW AMOUNTS OF 1 TO
3 INCHES ARE POSSIBLE. THERE COULD ALSO BE SOME PATCHY FREEZING
DRIZZLE.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THERE IS A CHANCE FOR LIGHT SNOW SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-211200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-
400 PM CST WED JAN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THERE IS A CHANCE FOR LIGHT SNOW SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
Heavy Snow, Jefferson
- When
- January 20, 7:00 PM CST to January 21, 9:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Numerous reports of heavy snowfall were received from Jefferson County. The emergency manager measured 9.1 inches in Fairbury, but other reports included 6 inches in Daykin, 7 inches in Endicott, and 6 inches in Steele City.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 20, 20162 deaths · 1 injured · $30,000 · 2 events
- Winter Weather in North Carolina, January 20, 20161 death · 1 injured · 2 events
- Winter Weather in Virginia, January 20, 20161 death · 1 event
- Blizzard and Heavy Snow in Tennessee, January 20, 201629 events
- Winter Storm and Winter Weather in Tennessee, January 20, 201621 events
- Winter Storm and Winter Weather in Georgia, January 20, 201621 events
- Winter Weather in Ohio, January 20, 201619 events
- Winter Weather in North Carolina, January 20, 201618 events
- Heavy Snow in Kentucky, January 20, 201617 events
- Winter Weather in Tennessee, January 20, 201615 events
- Dense Fog in California, January 20 to 22, 201613 events
- High Surf in Hawaii, January 20 to 21, 201613 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609593.